Wildfire, Little River
- When
- September 8, 12:00 AM CST to 10:55 AM CST
- Where
- Little River forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.701, -94.234 (the zone’s center; the record gives no point)
Very warm temperatures, low humidity values and drought conditions were the ingredients needed for the rapid spread of a wildfire that started near the Fomby community, south of Millwood Lake Dam in Little River County, Arkansas. This fire consumed 124 acres of timberland and grassland before it was contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Very warm temperatures, low humidity values and drought conditions were the ingredients needed for the rapid spread of a wildfire that started near the Fomby community, south of Millwood Lake Dam in Little River County, Arkansas. This fire consumed 124 acres of timberland and grassland before it was contained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 7, 8:24 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
924 PM CDT WED SEP 7 2011
.DISCUSSION...
WITH WINDS DECREASING AREAWIDE DUE TO THE STRENGTHENING DIURNAL
INVERSION...SMOKE DISPERSION FROM THE EAST TEXAS FIRES FORECAST TO
DECREASE...ALLOWING FOR AREAS OF CONCENTRATED SMOKE WITHIN THE
VICINITY OF LARGE WILDFIRES. THEREFORE...EXTENDED DENSE SMOKE
ADVISORY THROUGH MID-MORNING THURSDAY. OTHERWISE...FORECAST
REMAINS ON TRACK.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD FOR MOST OF THE
TERMINAL FORECAST SITES ACROSS THE FOUR STATE REGION. SMOKE FROM
WILDFIRES OVER EAST TEXAS AND NORTHWEST LOUISIANA WILL SPREAD SOUTH
AND MAY PRODUCE LOWER SURFACE VISIBILITIES FOR KGGG AND KLFK
OVERNIGHT AND INTO EARLY THURSDAY. WITH THE WINDS DROPPING OFF THE
SMOKE WILL PRODUCE A LAYER AROUND 25 HND FEET OR CEILING AROUND THAT
LEVEL FOR EAST TEXAS AIRPORTS. OTHERWISE...A CIRRUS/ELEVATED ALTO
CUMULUS SHIELD WILL SPREAD SOUTH AND SOUTHEAST JUST AHEAD OF AN
UPPER LEVEL DISTURBANCE TRAVERSING THE AREA TONIGHT. THE CANOPY WILL
BE CLEARING THE REGION FROM THE NORTHWEST TO SOUTHEAST AROUND AND
JUST AFTER DAYBREAK INTO THE MIDDLE OF THE DAY. LIGHT NORTHERLY
WINDS TO LIGHT AND VARIABLE OVERNIGHT...PICKING BACK UP TO 7 TO 12
KNOTS ON THURSDAY...WHICH SHOULD FAN FIRE AND KEEP SMOKE AN ISSUE
FOR AVIATION INTERESTS THROUGH THURSDAY NIGHT. /06/
&&
.FIRE WEATHER...
HUMIDITIES WILL BE SLOWLY RISING DUE TO THE FALL OF TEMPERATURES
THIS EVENING AND OVERNIGHT. LOWER DEW POINTS ACROSS SOUTHEAST
OKLAHOMA AND EAST TEXAS AND BORDERING SOUTHWEST ARKANSAS AND
NORTHWEST LOUISIANA WILL AID IN FIRE CONTROL ALONG WITH THE LIGHTER
SURFACE AND 20 FOOT WINDS. A SFC BASED INVERSION WILL DEVELOP THIS
EVENING/OVERNIGHT NEAR AND DOWNWIND OF THE BURN AREAS...THUS
TRAPPING SMOKE NEAR AND JUST ABOVE GROUND LEVEL. NORTHEAST WINDS OF
3 TO 7 MPH OVERNIGHT WILL BECOME NORTH FROM 7 TO 13 MPH BY MID DAY
AND INTO THE AFTERNOON WITH HIGHER GUSTS ACROSS EAST TEXAS AND
ADJOINING AREAS OF SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
NORTHWEST LOUISIANA. MINIMUM HUMIDITIES SHOULD BE SLIGHTLY HIGHER
FOR THURSDAY RANGING FROM 15 TO 20 PERCENT ACROSS EAST TEXAS TO 20
TO 25 PERCENT INTO ARKANSAS AND LOUISIANA. /06/
.PREV DISCUSSION... /ISSUED 317 PM CDT WED SEP 7 2011/
DISCUSSION...
LARGE SCALE UPPER LEVEL PATTERN CONSISTING OF DEEP TROF OVER THE
OHIO RIVER VALLEY AND RIDGE OVER NRN MEXICO/SRN AZ/NM IS EXPECTED
TO KEEP THE REGION IN NW FLOW ALOFT THROUGH THE WEEKEND.
CONSEQUENTLY...TEMPS WILL REMAIN BELOW NORMAL...BUT GENERALLY
EXPERIENCE A WARMING TREND OVER THE NEXT FEW DAYS. POPS ARE
VIRTUALLY NONEXISTENT THROUGH THIS WEEKEND...AND MAY REMAIN SO
THROUGH THE ENTIRE PD.
BIG DISCREPANCIES COME IN MODEL SOLUTIONS OF A TROPICAL DISTURBANCE
IN THE GULF. MODELS DEVELOP A DISTINCT CLOSED LOW IN THE BAY OF
CAMPECHE AS EARLY AS THURSDAY MORNING. SOME MODELS /CANADIAN...
SREF...NAM/ TAKE IT N TOWARD THE NRN GULF COAST INTO THE UPPER
LOW...WHILE OTHERS /12Z EURO...GFS/ DIVERT IT WWD INTO MEXICO
UNDER THE UPPER RIDGE. NHC IS GOING WITH A MORE WWD TRACK
ATTM...SO WILL USE A GFS/EURO BLEND FOR POPS/TEMPS THROUGH THE
EXTENDED. HOWEVER...IF THE CANADIAN SOLUTION HOLDS TRUE...WHICH
TAKES THE DISTURBANCE INTO THE NRN GULF COAST NEAR NEW ORLEANS...
OUR REGION COULD BE LOOKING AT SIGNIFICANT WIND IMPACTS AS FAR AS
FIRE WEATHER IS CONCERNED. AIRCRAFT RECONNAISSANCE IS EN ROUTE TO
EXPLORE THIS DISTURBANCE...SO HOPEFULLY MORE ANSWERS ARE ON THE
WAY.
ONE FINAL NOTE...DENSE SMOKE FROM WILDFIRES CONTINUES TO BE AN ISSUE
ACROSS E TX. WILL LEAVE THE DENSE SMOKE ADVISORY AS IS FOR NOW...BUT
IT MAY NEED TO BE EXTENDED THROUGH THE OVERNIGHT HOURS TONIGHT...OR
EVEN THROUGH THE DAY THURSDAY...IF THE SMOKE CONTINUES TO AFFECT
TRAVEL AND HEALTH. /12/
AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. THE GGG
TERMINAL WILL REMAIN MOST AFFECTED FROM SMOKE FROM A LARGE WILDFIRE
STILL BURNING ACROSS SRN CASS/CNTRL MARION COUNTIES...WITH MUCH OF
THIS SMOKE EXPECTED TO CONTINUE DRIFTING S TOWARDS THIS
TERMINAL...AND AFFECTING MAINLY AREAS BETWEEN GGG AND ASL THROUGH
THE REMAINDER OF THE AFTERNOON. THIS SMOKE PLUME WILL REDUCE VSBYS
TO 2-3SM AND POSSIBLY INDUCE LOCALLY BASED MVFR CIGS THROUGH LATE
AFTERNOON/EARLY EVENING. OTHERWISE...AN EXTENSIVE CIRRUS/ELEVATED AC
SHIELD HAS BEGUN TO SPREAD SE INTO SE OK/SW AR/EXTREME NE TX EARLY
THIS AFTERNOON...AHEAD OF A SHORTWAVE TROUGH THAT WILL
TRAVERSE SE ACROSS THE AREA OVERNIGHT. LOOK FOR THIS CANOPY TO THIN
BY/AFTER 12Z THURSDAY...BUT PERSIST THROUGH MUCH OF THE DAY. N WINDS
6-11KTS THIS AFTERNOON...WITH OCCASIONAL HIGHER GUSTS TO 17KTS OVER
SCNTRL AR/NCNTRL LA...WILL DIMINISH TO LESS THAN 5 KTS AFTER 01Z.
ONCE THE WIND DIMINISHES AND THE SFC BASED INVERSION SETS UP THIS
EVENING...FU WILL REMAIN TRAPPED BENEATH THE INVERSION ONCE AGAIN
ACROSS MUCH OF E TX...THUS RESTRICTING VSBYS OVERNIGHT AT THE GGG
TERMINAL. /15/
FIRE WEATHER...
HUMIDITIES HAVE ALREADY FALLEN TO 15-20% ACROSS MUCH OF E TX AS OF
1 PM...WITH THE EXPECTATION THAT THESE VALUES WILL FALL TO AS LOW AS
12% BY 4-5PM. SFC AND 20 FOOT WINDS HAVE BACKED TO THE N AT 5-10
MPH...WITH THESE WINDS EXPECTED TO DIMINISH BELOW 5 MPH AFTER 8 PM.
CAN/T RULE OUT OCCASIONAL HIGHER GUSTS TO 20 MPH OVER THE ERN
SECTIONS OF AR DISTRICT 4...AS WELL AS THE LA DISTRICTS...BUT SHOULD
REMAIN LESS FREQUENT THAN TUESDAY. HOWEVER...THE SFC BASED INVERSION
WILL AGAIN DEVELOP THIS EVENING/OVERNIGHT NEAR AND DOWNWIND OF THE
BURN AREAS...THUS TRAPPING SMOKE NEAR AND JUST ABOVE GROUND LEVEL.
NE WINDS 5-8 MPH THURSDAY MORNING WILL BECOME N AND RANGE FROM 6-10
MPH BY EARLY AFTERNOON ACROSS THE REGION...WITH AGAIN...INFREQUENT
GUSTS TO 15 MPH POSSIBLE. MIN HUMIDITIES SHOULD BE SLIGHTLY HIGHER
THAN WHAT IS OBSERVED THIS AFTERNOON...RANGING FROM 15-20% ACROSS E
TX...TO 20-25% ACROSS SW AR AND N LA. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 56 88 54 89 56 / 0 0 0 0 10
MLU 55 84 55 87 55 / 0 0 0 0 10
DEQ 52 84 51 85 54 / 0 0 0 0 10
TXK 55 86 53 87 56 / 0 0 0 0 10
ELD 53 84 51 87 53 / 0 0 0 0 10
TYR 56 90 57 91 58 / 0 0 0 0 10
GGG 55 89 56 90 57 / 0 0 0 0 10
LFK 54 90 56 91 56 / 0 0 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...DENSE SMOKE ADVISORY UNTIL 9 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: TXZ112-124>126-136>138-149>153-165.
&&
06/05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1149 AM CDT WED SEP 7 2011 ARZ050-051-059>061-070>073-LAZ001>004-010>012-017-018-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-081200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO- RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1149 AM CDT WED SEP 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ENHANCED FIRE DANGER WILL EXIST TODAY WITH RELATIVE HUMIDITY VALUES RANGING FROM 15 TO 25 PERCENT ACROSS THE AREA. NORTH WINDS AROUND 10 MPH ARE EXPECTED WITH SOME ISOLATED GUSTS APPROACHING 20 MPH AS THE DAY PROGRESSES. WILDFIRES COULD STILL BE DIFFICULT TO CONTAIN GIVEN THE CRITICAL RELATIVE HUMIDITY VALUES AND ABUNDANCE OF DRY FUELS. IN ADDITION...SMOKE FROM ONGOING WILDFIRES MAY REDUCE VISIBILITIES AND DEGRADE AIR QUALITY...ESPECIALLY ACROSS PARTS OF EAST TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LAZ005-006-013-014-019>022-081200- LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE- 1149 AM CDT WED SEP 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341758.